Alert archive / Wisconsin / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS La Crosse, WI

June 18, 2009Allamakee County, Clayton County, Iowa; Crawford County, Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jun 18, 2009, 11:52 PM CDT for Allamakee County, Clayton County, Iowa; Crawford County, Grant County, Richland County, Wisconsin. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 11:52 PM CDT (04:52 UTC)
Expired
Jun 19, 2009, 6:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 12:25 AM CDTFLASH FLOODBoscobel, WIMINOR STREET FLOODING REPORTED IN THE CITY
Jun 19, 3:30 AM CDTFLASH FLOOD5 Nw Fennimore, WIA FEW HOMES WERE EVACUATED IN THE COMMUNITY OF WERLEY AS BIG GREEN RIVER WAS OUT OF ITS BANK.
Jun 19, 3:45 AM CDTFLASH FLOOD6 Ne Fennimore, WIWATER OVER COLLINS ROAD AND COUNTY Q NEAR CASTLE ROCK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4835 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
7.1
Supercell composite
59.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KARX 190452
FFWARX
IAC005-043-WIC023-043-103-191100-
/O.NEW.KARX.FF.W.0004.090619T0452Z-090619T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 PM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN
  NORTHWESTERN CLAYTON COUNTY IN NORTHEAST IOWA
  SOUTHERN ALLAMAKEE COUNTY IN NORTHEAST IOWA
  SOUTHERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN
  SOUTHERN RICHLAND COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 600 AM CDT FRIDAY

SINCE 10 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT 1 TO 3 INCHES OF RAIN HAS FALLEN FROM ALLAMAKEE COUNTY IN 
NORTHEAST IOWA EAST INTO RICHLAND COUNTY AND NORTHERN GRANT COUNTY 
IN SOUTHWEST WISCONSIN. 

SHOWERS AND THUNDERSTORMS WILL MOVE CONTINUE TO MOVE EAST ACROSS 
THIS AREA THROUGH 2 AM CDT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 
3 INCHES WILL BE POSSIBLE IN THIS AREA.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT 
DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4317 9020 4320 9025 4321 9031 4320 9042
      4301 9042 4307 9160 4329 9161 4333 9021
      4319 9018 4317 9019

$$

BOYNE
5 follow-up statements
000 
WGUS73 KARX 190600
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 AM CDT FRI JUN 19 2009

IAC005-043-WIC023-043-103-191100-
/O.CON.KARX.FF.W.0004.000000T0000Z-090619T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLAMAKEE IA-CLAYTON IA-RICHLAND WI-GRANT WI-CRAWFORD WI-
100 AM CDT FRI JUN 19 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD...
NORTHERN GRANT...SOUTHERN RICHLAND...NORTHWESTERN CLAYTON AND
SOUTHERN ALLAMAKEE COUNTIES UNTIL 600 AM CDT...

AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM FARMERSBURG IOWA 
NORTHEAST TO MUSCODA AND EAST TO FENNIMORE WISCONSIN.

DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 4 INCHES OF RAIN HAS 
FALLEN SINCE 9 PM THURSDAY NIGHT FROM ROSSVILLE IOWA EAST TO 
BOSCOBEL AND RED OAK RIDGE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL 
CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE 
FLOODING INCLUDE...BOSCOBEL...HARPERS FERRY...MUSCODA AND POSTVILLE.

IN ADDITION...FLASH FLOODING WILL LIKELY OCCUR NEAR CLEAR AND CROOKE 
CREEKS...FENNIMORE FORK...AND THE BLUE RIVER IN SOUTHWEST 
WISCONSIN...AND ALSO THE YELLOW RIVER IN NORTHEAST IOWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4317 9020 4320 9025 4321 9031 4320 9042
      4301 9042 4307 9160 4329 9161 4333 9021
      4319 9018 4317 9019

$$

BOYNE
000 
WGUS73 KARX 190712
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
212 AM CDT FRI JUN 19 2009

IAC005-043-190721-
/O.CAN.KARX.FF.W.0004.000000T0000Z-090619T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLAMAKEE IA-CLAYTON IA-
212 AM CDT FRI JUN 19 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
CLAYTON AND SOUTHERN ALLAMAKEE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4317 9019 4320 9025 4321 9031 4320 9042
      4301 9042 4305 9116 4315 9116 4324 9108
      4331 9105 4333 9021

$$

WIC023-043-103-191100-
/O.CON.KARX.FF.W.0004.000000T0000Z-090619T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND WI-GRANT WI-CRAWFORD WI-
212 AM CDT FRI JUN 19 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD...
NORTHERN GRANT AND SOUTHERN RICHLAND COUNTIES UNTIL 600 AM CDT...

AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED OVER NORTHERN GRANT 
COUNTY. DOPPLER RADAR ESTIMATED AS MUCH AS 3 TO 4 INCHES OF RAIN HAD 
FALLEN IN A BAND FROM EASTMAN IN SOUTHERN CRAWFORD COUNTY TO JUST 
SOUTH OF BOSCOBEL AND NORTH OF MONTFORT IN GRANT COUNTY. 2.89 INCHES 
OF RAIN WAS REPORTED AT BOSCOBEL BETWEEN 1030 PM AND 1 AM.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BOSCOBEL AND MUSCODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4317 9019 4320 9025 4321 9031 4320 9042
      4301 9042 4305 9116 4315 9116 4324 9108
      4331 9105 4333 9021

$$

RRS
000 
WGUS73 KARX 190820
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT FRI JUN 19 2009

WIC103-190830-
/O.CAN.KARX.FF.W.0004.000000T0000Z-090619T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND WI-
320 AM CDT FRI JUN 19 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN RICHLAND
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4305 9116 4315 9116 4324 9108 4331 9105
      4332 9067 4318 9067 4319 9060 4321 9055
      4321 9047 4320 9042 4301 9042

$$

WIC023-043-191100-
/O.CON.KARX.FF.W.0004.000000T0000Z-090619T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT WI-CRAWFORD WI-
320 AM CDT FRI JUN 19 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD AND
NORTHERN GRANT COUNTIES UNTIL 600 AM CDT...

AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE EXITING THE WARNING AREA. HOWEVER...DOPPLER RADAR 
ESTIMATED AS MUCH AS 3 TO 7 INCHES OF RAIN HAD FALLEN OVER PARTS OF 
SOUTHERN CRAWFORD COUNTY AND NORTHERN GRANT COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT ARE LIKELY TO EXPERIENCE FLOODING 
INCLUDE... EASTMAN...BOYDTOWN...WOODMAN...CASTLE ROCK...HICKORY 
GROVE.

FLASH FLOODING WAS REPORTED IN TH WERLEY AREA...AND THIS WILL IMPACT 
AREAS DOWNSTREAM TO THE WISCONSIN RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4305 9116 4315 9116 4324 9108 4331 9105
      4332 9067 4318 9067 4319 9060 4321 9055
      4321 9047 4320 9042 4301 9042

$$

RRS
000 
WGUS73 KARX 190930
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT FRI JUN 19 2009

WIC023-043-191100-
/O.CON.KARX.FF.W.0004.000000T0000Z-090619T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT WI-CRAWFORD WI-
430 AM CDT FRI JUN 19 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD AND
NORTHERN GRANT COUNTIES UNTIL 600 AM CDT...

AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAD MOVED OUT OF THE WARNING AREA. HOWEVER...DOPPLER 
RADAR ESTIMATED AS MUCH AS 3 TO 7 INCHES OF RAIN HAD FALLEN OVER 
PARTS OF SOUTHERN CRAWFORD COUNTY AND NORTHERN GRANT COUNTY BETWEEN 
1030 PM AND 3 AM.

RUNOFF FROM THIS EXCESSIVE RAINFALL HAS CAUSED SOME FLASH FLOODING 
IN NORTHERN GRANT COUNTY. SOME LOCATIONS THAT MAY ALSO EXPERIENCE 
FLOODING INCLUDE...EASTMAN...BOYDTOWN...WOODMAN...CASTLE 
ROCK...HICKORY GROVE.

FLASH FLOODING WAS REPORTED IN THE WERLEY AREA ON THE BIG GREEN 
RIVER. COUNTY ROAD Q NEAR CASTLE ROCK IN GRANT COUNTY WAS REPORTED 
CLOSED BY A MUDSLIDE.  

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

LAT...LON 4305 9116 4315 9116 4324 9108 4327 9100
      4324 9085 4318 9067 4319 9060 4321 9055
      4321 9047 4320 9042 4301 9042

$$

RRS
000 
WGUS73 KARX 191056
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 AM CDT FRI JUN 19 2009

WIC023-043-191109-
/O.EXP.KARX.FF.W.0004.000000T0000Z-090619T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT WI-CRAWFORD WI-
556 AM CDT FRI JUN 19 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CRAWFORD
AND NORTHERN GRANT COUNTIES WILL BE ALLOWED TO EXPIRE AT 600 AM
CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA... 
HOWEVER STREAMS AND CREEKS IN THE WARNED AREA MAY STILL RUN HIGH 
THIS MORNING. REMAIN ALERT FOR ROADS DAMAGED BY HIGH WATER OR MUD 
SLIDES. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4305 9116 4315 9116 4324 9108 4327 9100
      4324 9085 4318 9067 4319 9060 4321 9055
      4321 9047 4320 9042 4301 9042

$$

RRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:50 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 7:50 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT THU JUN 18 2009

.UPDATE...
NEW SEVERE STORM WATCH /NUMBER 470/ ISSUED FOR CLARK/TAYLOR
COUNTIES IN CNTL WISC. THIS FOR LATER EVENING LIKELIHOOD OF WRN MN
BOW ECHO WITH HISTORY OF WIND DAMAGE RUNNING THE OUTFLOW BOUNDARY
LAID DOWN BY PREVIOUS CONVECTION INTO NWRN/CNTL WISCONSIN LATER
THIS EVENING AND OVERNIGHT.

BIGGER QUESTIONS REGARDING SURFACE/NEAR SURFACE BASED CONVECTION
TRYING DESPERATELY TO GET GOING OVER FILLMORE COUNTY AND ADJACENT
AREAS SINCE ABOUT 23Z. HAS BEEN STRUGGLING MIGHTILY BUT LATEST
KARX RADAR VOLUMETRIC DATA SUGGESTS MORE INTENSE UPDRAFTS MAY NOW
BE FORMING. THESE STORMS WOULD LIFT QUICKLY EAST/NORTHEAST...AND
RUC RUNS THIS AFTERNOON/EVENING HAVE BEEN INSISTENT ON A CONVECTIVE
COMPLEX EVOLVING INTO SWRN WISC /ON NOSE OF IMPRESSIVE MOISTURE
TRANSPORT AT SOME POINT THIS EVENING. HOWEVER...19.00Z SOUNDINGS
FROM MPX/DVN STILL HAVE CAP TO SURFACE PARCELS...WITH CAP VERY
STRONG AT DVN. GIVEN PROLIFIC CAPE VALUES POISED JUST TO THE
SOUTHWEST...AND AMPLE SUPERCELLULAR SHEAR...POTENTIAL FOR RAPID
CONVECTIVE DEVELOPMENT REMAINS. SHOULD SEE TORNADO THREAT DIMINISH
SLOWLY THROUGH THE EVENING AS BOUNDARY LAYER COOLS AND BUILDS
SBCINH. WILL LIKELY THROTTLE RANI CHANCES BACK THIS EVENING...AND
MAY INCREASE THE OVERNIGHT CHANCES BASED ON UPSTREAM CONVECTIVE
CLUSTER OVER WRN MN.

BINAU

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT THU JUN 18 2009/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST FOCUS REMAINS ON THE PCPN CHANCES AND SEVERE THREAT FOR THE
NEXT COUPLE DAYS.

WEATHER PATTERN REMAINS FAIRLY CLUTTERED...WITH BITS OF UPPER LEVEL
SHORTWAVE ENERGY...SFC BOUNDARIES AND OUTFLOW BOUNDARIES ALL PLAYING
INTO THE MIX FOR STORM GENERATORS. WITH A GOOD AMOUNT OF INSTABILITY
EXPECTED...ALONG WITH FAVORABLE WINDS AND A GOOD SOURCE OF
MOISTURE...THE PERIODS OF SHOWERS/STORMS WILL CONTINUE INTO FRIDAY
EVENING. TIMING AND MOST FAVORABLE LOCATIONS...HOWEVER...REMAINS
PROBLEMATIC.

MORNING CLOUDS AND PCPN STABILIZED THE FORECAST AREA...BUT THOSE
CLOUDS HAVE BEEN DIMINISHING AND THE PCPN HAS MOVED EAST.
INSTABILITY HAS STARTED TO REBUILD AS A RESULT...ALTHOUGH THE HIGHER
CAPES WERE LOCATED OVER WESTERN PORTIONS OF IA/MN. THE MORNING
CLOUDS/PCPN HAVE MANAGED TO KEEP A WARM FRONT HOVERING OVER SOUTHERN
IA...HOWEVER...WITH A TAIL OF THE FRONT EXTENDING INTO SOUTHWEST MN.
88-D RADAR IMAGERY INDICATED CONVECTION REINITIATING OVER
NORTH/CENTRAL MN ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE...BUT
NOTHING YET AROUND THE BOUNDARY. EXPECT STORMS TO CONTINUE TO
DEVELOP OVER CENTRAL MN EARLY THIS EVENING...EXTENDING INTO NORTHERN
WI. MEANWHILE...MORE STORMS SHOULD DEVELOP IN THE VICINITY OF THAT
FRONT OVER SOUTHWEST MN...MOVING SOUTHEAST INTO SOUTHEAST
MN/NORTHEAST IA. WITH STRONG INSTABILITY AND 0-6 KM SHEAR VALUES
OVER 60 KTS...SUPERCELLS ARE LIKELY...AS IS STRONG TO SEVERE
WEATHER. ALL SEVERE THREATS WILL BE IN PLAY. CONSULT THE LATEST HWO
FOR ADDITIONAL INFORMATION ON THE SEVERE WEATHER THREAT. HEAVY RAINS
ARE ALSO LIKELY WITH THE ANTICIPATED STORMS...AS PW/S HANG IN THE
1.5-2 INCH RANGE. WITH SOME LOCATIONS GETTING 2 TO 3 INCHES OF
RAINFALL FROM YESTERDAY/THIS MORNING...SOME FLOODING COULD OCCUR
WITH ANY ADDITIONAL HEAVY RAINS...ESPECIALLY FOR NORTHEAST IA. AN
ESF WILL BE ISSUED TO COVER THE THREAT OF FLOODING.

ON FRIDAY...EXPECT ANOTHER ROUND OF SHOWERS/STORMS TO GO UP ALONG
AND NORTH OF THE WARM FRONT AS THE LOW LEVEL JET/MOISTURE TRANSPORT
CONTINUE TO IMPINGE INTO AND ACROSS THE FRONT. INSTABILITY OVER 3000
J/KG...WITH 40+ KTS OF 0-6 KM SHEAR WILL KEEP THE THREAT FOR
SUPERCELLS/SEVERE WEATHER FAIRLY HIGH. LOCALLY...THE SOUTHERLY HALF
OF THE FORECAST AREA WILL HAVE THE HIGHER PCPN/SEVERE THREAT.

FOR SATURDAY...A RIDGE OF HIGH PRESSURE A LOFT AND AT THE SFC WILL
BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...GIVING THE REGION
A BRIEF BREAK FROM THE WET CONDITIONS. HOWEVER...ON SUNDAY...A
SHORTWAVE TROUGH A LOFT IS SLATED TO SPIN NORTHEAST OUT OF THE PLAIN
STATES AND INTO THE LOCAL AREA. INTERACTING WITH A PUSH FROM THE LOW
LEVEL JET/MOISTURE TRANSPORT...SHOWERS/STORMS SHOULD DEVELOP...WITH
THE BETTER CHANCES CURRENTLY LYING ACROSS NORTHEAST IA/SOUTHWEST WI.
FARTHER NORTH...BOTH THE GFS AND NAM HINT AT A SFC BOUNDARY
EXTENDING NORTHWEST-SOUTHEAST ACROSS THE REGION. THIS WOULD BE
ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE MOVING INTO SOUTHERN
CANADA. SBCAPES PROGGED AROUND 500 J/KG COULD HELP THIS BOUNDARY
SPARK A FEW SHOWERS/STORMS...ALTHOUGH THE BETTER CHANCES WOULD LIE
TO THE SOUTH.

OVERALL...CONDITIONS WILL FAVOR THUNDERSTORM DEVELOPMENT OVER PARTS
OF THE REGION INTO FRIDAY NIGHT...WITH STRONG TO SEVERE
THUNDERSTORMS BEING A STRONG POSSIBILITY.

LONG TERM...MONDAY THROUGH THURSDAY

THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH HOLDING ONTO THE UPPER
LEVEL RIDGE ACROSS THE REGION THROUGH THE MIDDLE OF NEXT
WEEK...BENDING IT OVER AS SHORTWAVE ENERGY RIPPLES ACROSS THE TOP OF
IT. WHILE THE BULK OF THIS UPPER LEVEL ENERGY LOOKS TO STAY WEST AND
NORTH OF THE FORECAST AREA...SFC BOUNDARIES MAY SLIDE ACROSS THE
REGION. FAVORABLE MOISTURE RETURN AND INSTABILITY WOULD LEAD TO
CONVECTION ALONG THE SFC BOUNDARIES. THE MAIN QUESTION IS JUST HOW
FAR INTO THE RIDGE THESE SYSTEMS...AND THE FRONTS...CAN PROGRESS.
BOTH THE GFS AND EC SOLUTIONS FAVOR SOME PCPN...AND WILL CONTINUE TO
SIDE WITH A BLEND/HPC APPROACH FOR POPS.

AVIATION...THROUGH 191800 UTC

AN ACTIVE PATTERN CONTINUES WITH INSTABILITY BUILDING DURING THE
AFTERNOONS AND CONVECTIVE SYSTEMS MOVING WEST TO E/SE ACROSS THE
REGION. OVERNIGHT IT APPEARS A THUNDERSTORM COMPLEX WILL DEVELOP
ACROSS SOUTHCENTRAL OR NORTHCENTRAL IOWA THIS EVENING AND SHIFT
EAST. THIS WILL PUT THE TAF SITES AT RISK FOR BRIEF IFR CONDITIONS
AND CONVECTIVE WIND GUSTS TO 60 KTS. HOWEVER...THE FORMATION
LOCATION AND TRACK MAY BE SOUTH OF THE AIRFIELDS AND THUS VCTS WAS
USED AT THIS TIME. AS THE TSRA ACTIVITY DEVELOPS...UPDATES TO THE
TAFS CAN BE EXPECTED IF THE AIRFIELD IS THREATENED. SOME MVFR FOG OR
HAZE IS EXPECTED OVERNIGHT AS WELL WITH HIGH SURFACE MOISTURE
LEVELS.

BAUMGARDT

HYDROLOGY...

2 TO 3 INCH RAINFALL AMOUNTS FELL OVER PARTS OF NORTHEAST
IA/SOUTHEAST MN LAST NIGHT/THIS MORNING. MORE SHOWERS/STORMS ARE
LIKELY FOR THE REGION TONIGHT THROUGH FRIDAY NIGHT...WITH PW/S OF
1.5-2 INCHES POINTING TO A HEAVY RAIN THREAT. IN ADDITION...SOME
WEST-EAST TRAINING STORMS LOOK POSSIBLE ON FRIDAY...ENHANCING THE
POTENTIAL FOR SIGNIFICANT ACCUMULATIONS. SOME FLOODING IS A DISTINCT
POSSIBILITY IF ACCUMULATION IN EXCESS OF 2 INCHES FALLS. A
HYDROLOGIC OUTLOOK /ESF/ HAS BEEN ISSUED TO ACCOUNT FOR THIS
FLOODING THREAT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...SEB
Hazardous weather outlook, Jun 18, 8:47 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
847 PM CDT THU JUN 18 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041>044-
053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-
MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
847 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORMS WILL CONTINUE TO INCREASE THROUGH THE LATE EVENING INTO
THE OVERNIGHT FOR MUCH OF THE AREA. SEVERAL CLUSTERS OF STORMS ARE
POSSIBLE ACROSS THE AREA...WITH INITIAL ACTIVITY THIS EVENING
FOLLOWED BY A COMPLEX OF STORMS MOVING IN FROM MINNESOTA LATER
TONIGHT. STORMS THIS EVENING WILL HAVE A TORNADO THREAT...
ESPECIALLY ACROSS NORTHEAST IOWA INTO SOUTHEAST MINNESOTA.
OTHERWISE...LARGE HAIL AND DAMAGING WINDS LOOK LIKELY WITH THE
STRONGEST STORMS.

FINALLY...SHOULD HEAVY RAIN OF 2 INCHES OR MORE OCCUR...FLOODING
WOULD BE A PROBLEM. RIVER FLOODING FROM AUSTIN INTO NORTHEAST IOWA
WOULD HAVE THE HIGHEST FLOOD POTENTIAL WITH ADDITIONAL RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LOW PRESSURE SYSTEM WILL PROVIDE ADDITIONAL CHANCES OF SEVERE
WEATHER ON FRIDAY. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...A FEW TORNADOES WILL BE
POSSIBLE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH
WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF
THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION LOOKS LIKELY...MAINLY THIS EVENING INTO THE
EARLY MORNING HOURS. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON
FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-034-191100-
CLARK-JACKSON-TAYLOR-
847 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...THROUGH TONIGHT

A WEATHER SYSTEM WILL PROVIDE A SEVERE WEATHER THREAT TO CENTRAL
WISCONSIN. STORMS OVER MINNESOTA WILL SHIFT EAST INTO THE AREA DURING
THE LATE EVENING INTO THE OVERNIGHT. SOME STORMS MAY DEVELOP IN
CENTRAL WISCONSIN AS WELL. VERY HEAVY RAIN...LARGE HAIL...AND
DAMAGING WINDS WILL BE POSSIBLE TONIGHT. AT THIS TIME...THE GREATEST
PROBABILITY OF SEVERE WEATHER LOOKS TO BE FROM 10 PM THROUGH
3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LOW PRESSURE SYSTEM WILL PROVIDE ADDITIONAL CHANCES OF
THUNDERSTORMS ON FRIDAY. HOWEVER AT THIS TIME...THE SEVERE WEATHER
LOOKS LIKE IT WILL BE SOUTH OF THE AREA.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH
WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF
THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION LOOKS LIKELY LATE THIS EVENING INTO THE EARLY
MORNING HOURS..

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

In the hours before

Local storm report, Jun 18, 10:39 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             CALMAR                  43.18N 91.87W
06/18/2009  M1.00 INCH       WINNESHIEK         IA   TRAINED SPOTTER

&&

BOYNE
Local storm report, Jun 18, 11:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             BLUE RIVER              43.19N 90.57W
06/18/2009  M0.75 INCH       GRANT              WI   FIRE DEPT/RESCUE

&&

DTJ
Local storm report, Jun 18, 11:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             3 SW BLUE RIVER         43.16N 90.61W
06/18/2009  M1.25 INCH       GRANT              WI   FIRE DEPT/RESCUE

&&

DTJ
Local storm report, Jun 18, 11:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             3 SW BLUE RIVER         43.16N 90.61W
06/18/2009  M1.75 INCH       GRANT              WI   FIRE DEPT/RESCUE

&&

DTJ
Local storm report, Jun 18, 11:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             1 W MUSCODA             43.19N 90.45W
06/18/2009  M0.75 INCH       GRANT              WI   TRAINED SPOTTER

&&

DTJ
Local storm report, Jun 18, 11:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             BLUE RIVER              43.19N 90.57W
06/18/2009  E0.88 INCH       GRANT              WI   PUBLIC

&&

BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:30 PM CDTSevere Thunderstorm WarningARXAllamakee45 min
Jun 18, 9:52 PM CDTTornado WarningARXAllamakee38 min
Jun 18, 9:56 PM CDTSevere Thunderstorm WarningARXAllamakee42 min
Jun 18, 11:20 PM CDTAreal Flood AdvisoryARXAllamakee6 hr
Jun 18, 11:28 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek32 min
Jun 18, 11:47 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton28 min
Jun 19, 3:45 AM CDTDense Fog AdvisoryARXChickasaw, Floyd, Howard, Mitchell5 hr
Jun 18, 10:00 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe45 min
Jun 18, 10:30 PM CDTSevere Thunderstorm WarningARXCrawford, Grant45 min
Jun 18, 10:36 PM CDTSevere Thunderstorm WarningARXMonroe, Vernon24 min
Jun 18, 11:25 PM CDTSevere Thunderstorm WarningARXGrant35 min
Jun 19, 12:14 AM CDTSevere Thunderstorm WarningARXGrant25 min
Jun 19, 3:11 AM CDTFlash Flood WarningARXGrant3 hr
Jun 19, 6:58 AM CDTSevere Thunderstorm WarningARXTaylor47 min
Jun 19, 8:28 AM CDTSevere Thunderstorm WarningARXGrant47 min
Jun 19, 2:54 PM CDTSevere Thunderstorm WarningARXAdams36 min

Nearby

Flash Flood Warnings in Wisconsin, 2009Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.